fbpx

Medication error

I had a case a while back where a patient had an elevated TSH at around 13. The patient was on a dose of 112 mcg 2 tablets daily. If you put yourself in the shoes of the provider, you can imagine seeing a large number of faxes/orders that you have to review in a day and this one slipping by. The provider got the fax and inadvertently wrote for 125 mcg daily thinking they were increasing the dose when in reality it was a significant decrease making the patient even more hypothyroid. A good reminder for dosing Synthroid according to TSH is that it is counterintuitive. If TSH is high, the dose is usually increased. If the TSH is low, it indicates too much Synthroid and the dose is reduced. If you’ve worked in healthcare for a while, you probably have seen mistakes/errors happen because of 1/2 tab orders or 2 tab orders etc. Another important point is always be on the lookout for abnormally large changes in dosing as this one slipped by the pharmacy and nursing staff and if there is any doubt in your mind about the order, be sure to confirm with the provider that wrote for the order. You can place the blame where you want to on this case, but it doesn’t really matter as the end result is the same – the patient got the wrong dose.

Written By Eric Christianson

March 2, 2014

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories